Lake Huron, 2014Waterspout in Lake Huron, October 4, 2014
October 4, 2014 · NWS APX · 1 event in 1 county or zone
Widespread showers and a few thunderstorms occurred over northern Michigan on the 4th. One of these produced a waterspout on Tawas Bay.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Widespread showers and a few thunderstorms occurred over northern Michigan on the 4th. One of these produced a waterspout on Tawas Bay.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Oct 4, 3:01 PM EST, 44 minutes earlier.
Area forecast discussion, Oct 4, 3:01 PM EST, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
401 PM EDT SAT OCT 4 2014
.SYNOPSIS...
ISSUED AT 358 PM EDT SAT OCT 4 2014
PERSISTENT LOW PRESSURE PARKED NORTH OF THE GREAT LAKES REGION WILL
HOLD ITS POSITION THROUGH THE WEEKEND. COOL AND RAINY WEATHER WILL
CONTINUE THROUGH SUNDAY AND EVEN INTO THE UPCOMING WORK WEEK.
TEMPERATURES MAY COOL ENOUGH TONIGHT FOR SOME SNOW TO MIX IN WITH
THE RAIN SHOWERS ACROSS INTERIOR PORTIONS OF UPPER MICHIGAN AND
WITHIN THE HIGHER ELEVATIONS OF NORTHERN LOWER MICHIGAN.
&&
.SHORT TERM...(THIS EVENING THROUGH TONIGHT)
ISSUED AT 358 PM EDT SAT OCT 4 2014
...CHILLY RAINS TO CONTINUE TONIGHT...
HIGH IMPACT WEATHER POTENTIAL: MINIMAL.
PATTERN SYNOPSIS/FORECAST: SURFACE LOW PRESSURE RETROGRADING WEST OF
JAMES BAY AT MID AFTERNOON...BUT WITH A BROAD CIRCULATION THAT
ENVELOPES THE UPPER GREAT LAKES. UPPER LEVEL LOW SPINNING ACROSS
LOWER MICHIGAN WITH A PAIR OF VORTICITY CENTERS ROTATING AROUND THE
MAIN CIRCULATION...ONE IS NORTH OF THE NORTH CHANNEL WHILE A SECOND
SLIDES EAST INTO WESTERN OHIO. SEASONABLY STRONG MID LEVEL COLD
POOL WITH THE UPPER LOW (12Z SOUNDING 500MB TEMPERATURES -28C
APX/-30C DTX). SCATTERED DIURNAL SHOWERS HAS BEEN DEVELOPING ACROSS
NORTHERN LOWER...WITH AN AREA OF MORE SYNOPTICALLY DRIVEN
PRECIPITATION ROTATING ACROSS LAKE MICHIGAN AND BEING ENHANCED BY
STRONG LOW LEVEL CONVERGENCE/TROUGHING OVER NORTHERN LAKE MICHIGAN.
RAIN EXTENDS WEST INTO EASTERN WISCONSIN/WESTERN AND CENTRAL UPPER
MICHIGAN.
DEEP CYCLONIC FLOW WILL PERSIST ACROSS THE UPPER LAKES TONIGHT...
WITH UPSTREAM MOISTURE SPREADING ACROSS NORTHERN MICHIGAN INTO THIS
EVENING ALONG WITH A WEAK 700MB SHORT WAVE TROUGH.
PRIMARY FORECAST CONCERNS: MORE PRECIPITATION TONIGHT.
TONIGHT...ARRIVAL OF MID LEVEL SHORT WAVE TROUGH AND MOISTURE
EXPECTED TO INCREASE PRECIPITATION COVERAGE ACROSS THE FORECAST AREA
THIS EVENING...ENHANCED BY WESTERLY FLOW OFF LAKE MICHIGAN INTO
NORTHWEST LOWER WHERE BEST PRECIPITATION RATES EXPECTED TO OCCUR.
PRECIPITATION WILL PROBABLY BEG TO WANE IN COVERAGE LATE TONIGHT AS
SHORT WAVE TROUGH CROSSES LAKE HURON...BECOMING MORE DRIVEN BY LAKE
CONVECTIVE PROCESSES. STILL LOOKS A LITTLE TOO WARM FOR SNOWFALL
TONIGHT...THOUGH WILL SEE PERIODS OF RAIN/GRAUPEL/WET SNOW IN SOME
OF THE HEAVIER CONVECTIVE ELEMENTS OFF LAKE MICHIGAN. TYPICALLY FOR
THIS TIME OF YEAR NEED TO SEE 850MB TEMPERATURES AT -6C OR COLDER
FOR MOSTLY SNOW ACROSS THE INTERIOR HIGHER TERRAIN (AND CLOSER TO
-10C AT LOWER ELEVATION LOCATIONS NEAR THE LAKE) IN ORDER TO
OVERCOME THE STRONG HEAT FLUX OVER THE WATER (THIS THRESHOLD DROPS
AS LAKE TEMPERATURES COOL THROUGH THE AUTUMN MONTHS). LOW
TEMPERATURES MOSTLY IN THE UPPER 30S-LOWER 40S EXPECTED.
&&
.LONG TERM...(SUNDAY THROUGH SATURDAY)
ISSUED AT 358 PM EDT SAT OCT 4 2014
...BELOW NORMAL TEMPERATURES THE NEXT SEVERAL DAYS...
HIGH IMPACT WEATHER POTENTIAL: NONE.
PATTERN SYNOPSIS/ANTICIPATED EVOLUTION: CHILLY WEATHER HERE TO STAY
FOR THE NEXT SEVERAL DAYS WITH OVERHEAD TROUGHING ESSENTIALLY
REMAINING IN PLACE...LOCKED IN BY DAVIS STRAITS BLOCKING. DESPITE
IMPRESSIVE BREADTH OF TROUGH AXIS...IT EVENTUALLY GETS INCREASING
CUT OFF FROM FRESH SUPPLY OF ARCTIC AIR...SUGGESTING A SLOW
MODIFICATION OF ATTENDANT COLD AIR DOME. STILL SUPPORT OF SOME
RELAXATION IN THE PATTERN HEADING THROUGH MID AND LATE WEEK AS POLAR
JET ROTATES BACK NORTH AND TROUGHING BEGINS TO RELAX. EVEN
THEN...ALL SIGNIFICANT MODIFICATION/WAA REMAINS WELL REMOVED TO OUR
SOUTH...WITH OVERHEAD THERMAL PROFILES SUPPORTING A CONTINUATION OF
BELOW NORMAL TEMPERATURES FOR THE FORESEEABLE FUTURE.
PRIMARY FORECAST CHALLENGES/CONCERNS: MOST FOCUS CENTERED ON
PERIODIC LIGHT SHOWER POTENTIAL AND CLOUD/TEMPERATURE TRENDS.
DETAILS: DEFINITELY SOME IMPROVEMENT TO END THE WEEKEND AS DEEP
MOISTURE DEPARTS AND RAPID LOWERING INVERSION IS ESTABLISHED.
ABOVE...COMBINED WITH INCREASINGLY MIXED LOW LEVELS...SHOULD TAKE
THEIR COLLECTIVE TOLL ON LAKE PROCESSES THROUGH THE DAY. PLENTY OF
MOISTURE TRAPPED JUST BELOW INVERSION LEVEL...WITH ENOUGH POSITIVE
AREA IN THE SOUNDINGS...TO MAINTAIN A HEALTHY STCU/LOW TOPPED CU
FIELD THROUGH THE DAY ACROSS THE AREA. SIMPLE AIRMASS MODIFICATION
WILL HELP TACK ON A FEW DEGREES TO HIGH TEMPERATURES...WITH
AFTERNOON READINGS MOSTLY IN THE UPPER 40S AND LOWER 50S.
A CHALLENGING FORECAST INDEED REGARDING ADDITIONAL SHOWER CHANCES
STARTING SUNDAY NIGHT...LASTING RIGHT THROUGH THE BEGINNING OF THE
WEEK...AS WEAK WAVES ROTATE ACROSS THE REGION ON SOUTH SIDE OF
PARENT CLOSED CIRCULATION OVER ONTARIO. FORCING/MOISTURE NOT OVERLY
IMPRESSIVE WITH ANY OF THESE FEATURES. WHILE SLOWLY MODERATING...OFF
THE DECK THERMAL PROFILES MORE THAN SUPPORTIVE OF CONTINUING LAKE
INDUCED SHOWER CHANCES...ENHANCED AT TIMES BY THOSE PASSING WAVES
AND ASSOCIATED SLIGHT UPTICK IN DEEPER MOISTURE. TIMING SUBJECT TO
CHANGE OF COURSE...BUT CURRENT TRENDS SUPPORT PASSAGE OF ONE SUCH
WAVE SUNDAY NIGHT INTO EARLY MONDAY...WITH ANOTHER SET TO ARRIVE
LATER MONDAY NIGHT AND TUESDAY. WILL TARGET THESE AREAS FOR BETTER
SHOWER OPPORTUNITIES...OF COURSE WITH GREATER FOCUS IN THE WEST TO
SOUTHWEST FLOW LAKE ZONES. RAINFALL AMOUNTS LOOK LIGHT RIGHT THROUGH
THIS PERIOD...WITH MOST AREAS LIKELY RECEIVING UNDER A QUARTER OF
AN INCH. LOWER TO MIDDLE 50S FOR HIGHS EXPECTED...WHICH ARE STILL
SEVERAL DEGREES BELOW NORMAL FOR THIS TIME OF YEAR.
PATTERN RELAXES A TOUCH MID WEEK AS TROUGHING FLATTENS AND OVERHEAD
FLOW TAKES ON A TEMPORARY ZONAL FLAVOR. MUCH UNCERTAINTY TO WHAT
HAPPENS THERE-ON-AFTER WITH AT LEAST SOME SUGGESTION UPSTREAM HEIGHT
RISES FORCES TROUGHING TO PINWHEEL BACK OVERHEAD. ALL DEEP LAYER
MOISTURE BY THAT TIME WILL BE WELL REMOVED OFF TO OUR SOUTH...TIED
TO OHIO VALLEY SURFACE FRONT/LOW PRESSURE SYSTEM. JUST NOT ENOUGH
OVERHEAD MOISTURE TO JUSTIFY RAIN CHANCES AT THIS TIME...SO WILL
SIMPLY RUN WITH A DRY FORECAST WEDNESDAY AND BEYOND (PLENTY OF TIME
TO REVISIT THIS PERIOD IN THE COMING DAYS). JUST LIKE MOISTURE...ALL
SIGNIFICANT WARMING REMAINS WELL OFF TO OUR SOUTH...WITH OVERHEAD
THERMAL FIELDS/MID RANGE MOS GUIDANCE BOTH SUPPORTING HIGHS MOSTLY
STUCK IN THE 50S THROUGH THE PERIOD.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 224 PM EDT SAT OCT 4 2014
LAKE EFFECT/ENHANCED RAIN SHOWERS EXPECTED THROUGH TONIGHT...WITH
VFR/MVFR CONDITIONS EXPECTED FOR THE MOST PART.
&&
.MARINE...
ISSUED AT 358 PM EDT SAT OCT 4 2014
GUSTY WEST TO NORTHWEST WINDS EXPECTED TO CONTINUE AS STRONG
LOW PRESSURE MOVES SLOWLY ACROSS NORTHERN ONTARIO. MOST SIGNIFICANT
IMPACT EXPECTED ACROSS NORTHERN LAKE MICHIGAN WHERE SCA/S WILL
CONTINUE THROUGH SUNDAY. WINDS ARE EXPECTED TO SLOWLY SUBSIDE SUNDAY
NIGHT...WITH GUSTY SOUTHWEST WINDS RETURNING TO START THE WORK
WEEK.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...SMALL CRAFT ADVISORY UNTIL 6 PM EDT SUNDAY FOR LMZ342-344>346.
SMALL CRAFT ADVISORY UNTIL 6 AM EDT SUNDAY FOR LMZ323.
LS...NONE.
&&
SYNOPSIS...MG
SHORT TERM...JPB
LONG TERM...MSB
MARINE...MSBHazardous weather outlook, Oct 4, 3:02 PM EST, 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
402 PM EDT SAT OCT 4 2014
LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
051200-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
402 PM EDT SAT OCT 4 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.
.DAY ONE...TONIGHT.
WATERSPOUTS ARE POSSIBLE ON LAKE MICHIGAN TONIGHT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER... SPOTTERS ARE
STRONGLY ENCOURAGED TO REPORT RAINFALL AMOUNTS. REPORTS CAN ALWAYS
BE MADE ONE OF THREE WAYS:
ONLINE: WEATHER.GOV/GAYLORD
FACEBOOK: FACEBOOK.COM/NWSGAYLORD
TWITTER: TWITTER.COM/NWSGAYLORD
&&
FOR MORE INFORMATION VISIT WEATHER.GOV/GAYLORD.
MSB
Waterspout, Sturgeon Pt to Alabaster Mi
- When
- October 4, 3:45 PM EST to 3:55 PM EST
- Where
- Sturgeon Pt to Alabaster Mi forecast zone, 1.35 mi E of Tawas City
- Reported by
- Trained Spotter
- Coordinates
- 44.267, -83.493
A trained spotter watched a waterspout for about 10 minutes, off of the US-23 and Pine Street intersection.
- Waterspout
- A tornado over water. One that moves ashore is filed as a tornado from the coastline on.
After NWS Directive 10-1605, the rules offices file Storm Data by.
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 545806.